Virginia, 2004

Damaging Wind in Virginia, July 4, 2004

July 4, 2004 · NWS LWX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 4, 1:30 PM EST, 4 hours 40 minutes earlier.

Area forecast discussion, Jul 4, 1:30 PM EST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
230 PM EDT SUN JUL 4 2004

.SHORT TERM(TONIGHT AND MONDAY)...
NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE FORECAST AREA THIS
AFTERNOON. EXPECT THIS ACTIVITY TO CONTINUE THROUGH MID EVENING...
AS MORE SHOWERS AND THUNDERSTORMS STILL OVER WEST VIRGINIA. AIRMASS
VERY MOIST WITH PWATS NEAR 2 AND DEWPOINTS IN THE LOWER 70S. MODELS
SHOWING WEAK IMPULSES TRACKING ACROSS THE AREA OVERNIGHT...SO WILL
KEEP LIKELY POPS EARLY AND TRIM BACK TO A CHANCE OF SHOWERS AND
THUNDERSTORMS BY MIDNIGHT.

THE MAIN CONCERN OVERNIGHT WILL BE SOME MINOR FLOODING. STORM TOTAL
PRECIP AND IFLOWS READINGS SHOWING SOME SITES IN THE 2 TO 5  RANGE
FOR 24 HOURS. SOME OF THESE READINGS MAY BE A LITTLE HIGH...BUT THESE
STORMS CERTAINLY ARE EFFICIENT RAIN PRODUCERS.

EXPECT FEWER CLOUDS TOMORROW...SO TEMPS A FEW DEGREES WARMER AND WE
WILL BE A LITTLE MORE UNSTABLE. NORTHERN TIER OF THE FORECAST AREA
IN SLIGHT RISK. COLD FRONT WILL START TO APPROACH BY TOMORROW
AFTERNOON. MOS TEMPS GENERALLY ACCEPTED.

.MARINE...NO FLAGS. WIND SPEEDS WILL BE AOB 15KT....BUT EXPECT
HIGHER WINDS AND WAVES WITH TSTMS.

.AVIATION...IFR CONDITIONS THROUGH MUCH OF THE PERIOD. NUMEROUS TSTMS
THROUGH 01Z REDUCING CIGS AND VSBYS. BRIEF MVFR CIGS WITH IFR CIGS
RETURNING BY 07Z.

.LONGER TERM(MONDAY NIGHT THROUGH SUNDAY...
SUMMER WX ENTRENCHED OVR THE MID ATLC FOR THE NEXT WK. AVG HIGHS AT
THIS TIME OF YR ARE U80S...AND MU80S LOOK TO BE THE PREDOMINANT AFTN
TEMPS THRU FRI. TDAS MRF DEPICTS UPR RDG OVR THE ERN SEABOARD NEXT
WKND. A LTL SURPRISED THAT 850 MRF TEMPS ARENT WRMR THAN THEY ARE -
WL GO FOR ARND 90 IN THE METRO AREAS...BUT WOULDNT BE SURPRISED
THAT WELL HV TO RAISE THOSE EVEN A LTL HIGHER DURG THE WK.

NEXT ISSUE IS PCPN. AM CUTTING BACK TIMEWISE SOMEWHAT ON WHAT WED
BEEN ADVRTSG POP-WISE. TO BEGIN THE XTND PD - CD FNT WL BE EXITING
CWA MON NGT. WL GO W/ SLT CHC POPS THRU MDNGT.

DURG MIDWK CD FNT PROGGED ACROSS AREA ON WED..AND HV CHC/SLT CHC W-E
WED AFTN...CHC AREAWIDE WED NGT...TAPERING TO SLT CHC E THU EVE.

W/ THE BEFOREMENTIONED RDG NEXT WKND FEEL CONVCTN WL BE SURPRESSED.
NOT SAYING THERE WONT BE A CELL OR TWO...BUT NOT WORTHY OF SLT CHC
POPS ACROSS THE ENTIRE CWA.

WOODY

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SHORT TERM/AVIATION/MARINE...CPW
LONG TERM...ABW
Hazardous weather outlook, Jul 4, 9:25 AM EST, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1025 AM EDT SUN JUL 4 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-042024-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
1025 AM EDT SUN JUL 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE EXTREME
EASTERN PANHANDLE OF WEST VIRGINIA...NORTHERN VIRGINIA AND PORTIONS
OF MARYLAND THIS AFTERNOON AND TONIGHT. ANY THUNDERSTORM THAT
DEVELOPS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. PONDING
OF WATER ON ROADWAYS AND IN LOW LYING AREAS WILL BECOME A PROBLEM IN
AREAS WHERE THUNDERSTORMS REPEATEDLY TRACK.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT RAINFALL REPORTS
WILL BE APPRECIATED.

In the hours before

Special weather statement, Jul 4, 2:20 PM EST, 3 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
320 PM EDT SUN JUL 4 2004

WVZ055-042030-
HARDY WV-
320 PM EDT SUN JUL 4 2004

AT 3:10 PM EDT DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES
SOUTHEAST OF BRAKE MOVING TO THE EAST AT 15 MPH. IT WILL CONTINUE TO
MOVE ACROSS SOUTHERN HARDY COUNTY THROUGH 4:30 PM. THIS STORM IS
CAPABLE OF PRODUCING TORRENTIAL RAIN...SMALL HAIL...GUSTY WINDS TO 35
MPH AND FREQUENT LIGHTNING. MOTORISTS ARE ADVISED TO DRY WITH CAUTION
THROUGH HEAVY RAIN WHICH CAN REDUCE VISIBILITY AND CAUSE PONDING ON
ROAD SURFACES.

SMITH
Special weather statement, Jul 4, 4:01 PM EST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
501 PM EDT SUN JUL 4 2004

WVZ048-042245-
GRANT WV-
501 PM EDT SUN JUL 4 2004

AT 4:55 PM DOPPLER RADAR INDICATED A STRONG THUNDERSTORM MOVING
NORTHEAST AT 20 MPH INTO FAR WESTERN GRANT COUNTY. ITS TRACK WILL
BRING IT CLOSE TO BAYARD AND MOUNT STORM THROUGH 6:45 PM. THIS STORM
IS CAPABLE OF PRODUCING TORRENTIAL RAIN...SMALL HAIL...GUSTY WINDS TO
35 MPH...AND FREQUENT LIGHTNING.

SMITH
Special weather statement, Jul 4, 4:40 PM EST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
540 PM EDT SUN JUL 4 2004

MDZ013-042235-
PRINCE GEORGES MD-
540 PM EDT SUN JUL 4 2004

THUNDERSTORMS WITH VERY HEAVY RAIN HAVE MOVED ACROSS PRINCE GEORGES
COUNTY. THE AREA OF HIGHEST CONCERN IS AROUND OXON HILL...
MORNINGSIDE...CLINTON...AND SURROUNDING AREAS. RADAR HAS REPORTED 2
TO 3 INCHES OF RAIN IN THIS AREA. THERE WILL LIKELY BE AREAS OF MINOR
FLOODING IN LOW LYING AND URBAN AREAS INCLUDING POORLY DRAINED ROADS.
BE ALERT FOR AREAS WHERE WATER COVERS THE ROAD. SOME BASEMENT
FLOODING IS ALSO POSSIBLE.

STRONG/SMITH
Special weather statement, Jul 4, 4:57 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
557 PM EDT SUN JUL 4 2004

VAZ025-042330-
AUGUSTA VA-
557 PM EDT SUN JUL 4 2004

A BAND OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS AUGUSTA COUNTY
BETWEEN 6:00 PM AND 7:30 PM. THEY ARE EXPECTED TO MOVE THROUGH
STAUNTON BETWEEN 6:30 AND 7:00 PM. THE STRONGEST STORMS WILL PRODUCE
BRIEF...HEAVY RAIN...WIND GUSTS TO 25 MPH AND FREQUENT LIGHTNING.

SMITH
Special weather statement, Jul 4, 6:02 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
702 PM EDT SUN JUL 4 2004

VAZ037-042345-
ALBEMARLE VA-
702 PM EDT SUN JUL 4 2004

DOPPLER RADAR INDICATED A STRONG THUNDERSTORM BETWEEN COVESVILLE AND
NORTH GARDEN AT 6:58 PM MOVING NORTHEAST AT 25 MPH. THIS STORM WILL
PRODUCE TORRENTIAL RAIN...PEA SIZED HAIL...WIND GUSTS TO 40 MPH AND
VERY FREQUENT AND DANGEROUS LIGHTNING.  RESIDENTS ARE ADVISED TO SEEK
SHELTER.

SMITH

The radar

The Sterling radar (KLWX), 161 km away, was scanning. The volume nearest the first event began at 23:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Albemarle

When
July 4, 6:10 PM EST
Where
Albemarle County, Esmont
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
37.833, -78.617

Trees downed by thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417456.